Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 4, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Feb 19, 2017, 8:46 PM CST for Young County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 19, 2017, 8:46 PM CST (02:46 UTC)
- Expired
- Feb 19, 2017, 11:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Young County, TX
The radar
The Dyess AFB radar (KDYX), 98 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 9:00 PM CST | FLASH FLOOD | Graham, TX | OLD BUNGER ROAD AND TERRY STREET CLOSED DUE TO HIGH WATER |
| Feb 19, 9:00 PM CST | FLASH FLOOD | Loving, TX | WATER FLOWING ACROSS SH 16N PAST TX 114. ROAD MAY NEED TO BE CLOSED SOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.5
The text
As transmitted.
513 WGUS54 KFWD 200246 FFWFWD TXC503-200545- /O.NEW.KFWD.FF.W.0004.170220T0246Z-170220T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Fort Worth TX 846 PM CST SUN FEB 19 2017 The National Weather Service in Fort Worth has issued a * Flash Flood Warning for... Eastern Young County in north central Texas... * Until 1145 PM CST. * At 844 PM CST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen near the Graham and Loving areas with an additional one to two inches possible over the next hour. This rainfall will lead to excessive water runoff and cause flash flooding. Low-lying areas are most vulnerable to rapidly rising water. Some low-water crossings may flood and become impassable. * Some locations that will experience flooding include... Graham...Loving...Jean. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3340 9870 3340 9842 3295 9843 3296 9872 $$ Carlaw
2 follow-up statements
211 WGUS74 KFWD 200342 FFSFWD Flash Flood Statement National Weather Service Fort Worth TX 942 PM CST SUN FEB 19 2017 TXC503-200545- /O.CON.KFWD.FF.W.0004.000000T0000Z-170220T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Young TX- 942 PM CST SUN FEB 19 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CST FOR EASTERN YOUNG COUNTY... At 939 PM CST, radar indicated that the heaviest rainfall had ended across the warned area. However, local law enforcement reported that the earlier heavy rain had lead to the closure of several roads near Loving and Graham. Low-lying areas are most vulnerable to rapidly rising water. Some low-water crossings may flood and become impassable. Some locations that will experience flooding include... Graham...Loving...Jean. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3340 9866 3340 9842 3295 9843 3296 9869 $$ Carlaw
547 WGUS74 KFWD 200540 FFSFWD Flash Flood Statement National Weather Service Fort Worth TX 1140 PM CST SUN FEB 19 2017 TXC503-200548- /O.EXP.KFWD.FF.W.0004.000000T0000Z-170220T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Young TX- 1140 PM CST SUN FEB 19 2017 ...THE FLASH FLOOD WARNING FOR EASTERN YOUNG COUNTY WILL EXPIRE AT 1145 PM CST... While moderate to at times heavy rain may occur, rapid water rises are not anticipated at this time. With a couple of roads still closed across eastern parts of Young County, an Areal Flood Warning will be issued. LAT...LON 3340 9866 3340 9842 3295 9843 3296 9869 $$ 24-Bain
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 8:12 PM CST, 34 minutes earlier.
Area forecast discussion, Feb 19, 8:12 PM CST, 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 812 PM CST Sun Feb 19 2017 .UPDATE... Showers and thunderstorms continue to lift northeast and as the upper level trough approaches, this area of showers and thunderstorms should shift more to the east. There will remain a chance of strong to severe thunderstorms mainly west of I-35 but the biggest threat may change over a flood threat. Have sent an update to adjust the timing and also to emphasize the potential for locally heavy rain across the forecast area. 58 && .AVIATION... /ISSUED 643 PM CST Sun Feb 19 2017/ Concerns...Potential for thunderstorms mainly between 04z and 10z. Ceilings have improved to VFR at the TAF sites as of 23z, but expect them to lower to MVFR by 03z. Scattered thunderstorms west of a KSPS to KCOM line at 00z are expected to form into a line as they approach the Metroplex TAF sites 05-06z and the Waco area 06-07z. There will be frequent to continuous lightning and heavy rain with the storms. Hail up to 1 inch in diameter and wind gusts over 40 knots will be possible with the initial storms. The threat of storms at the TAF sites will be over 09-10z, but some showers may continue through 15z. Ceilings should improve to VFR 18-20z. Outside of thunderstorms, south flow 10 to 15 knots will prevail. 58 && .PREV DISCUSSION... /ISSUED 323 PM CST Sun Feb 19 2017/ Water vapor imagery shows the strong upper low spreading across northwest Mexico and into far West Texas this afternoon. Height falls ahead of the system spreading across much of Texas are indicative of increasing forcing for ascent. At the surface...a rather expansive warm sector has developed this afternoon as cloud cover has thinned and temperatures have warmed into the 70s and lower 80s. An effective warm front appears to be positioned from near Graham to Denton and tailing off to the southeast from there. South of the boundary...surface based instability has increased to between 1000-1500 J/kg over the last couple of hours. There is still a rather strong capping inversion in place although 20Z analysis across North Texas suggests that it is weakening. As stronger forcing for ascent spreads a little farther east into the early evening hours...would expect the cap to be completely lifted allowing for surface based convection to develop. All of the high resolution guidance suggests that this will happen in the next 2-3 hours (5-6 pm). Convective initiation will most likely occur to the northwest of the Metroplex in an area of strong low level warm advection by 22Z. At the surface...weak troughing is noted from near Lubbock eastward to just north of Graham. This is where low level convergence appears to be maximized. This initial activity should develop in an area of moderate instability beneath steep mid level lapse rates and strong deep layer shear and will pose the greatest potential to become severe. Initial thunderstorms are likely to be supercellular in nature with a large hail and perhaps a tornado threat. Low level flow isn't optimal for a more significant tornado threat and the unidirectional wind profile suggests that storms would tend to try to organize into line segments rather quickly. However...low level flow may be backed near the warm front resulting in a localized favorable shear profile for tornadoes through this evening. This threat continues to be highest from near Fort Worth and areas west of there across our CWA (roughly an area from Eastland to Stephenville to Fort Worth to Gainesville and northwest of there). Later tonight in the 7-10pm timeframe...a more expansive area of showers and thunderstorms is likely to develop across Southwest Texas into Central Texas and will spread north into a linear MCS around midnight. This should be the main area of precipitation which will march east during the overnight hours. The severe weather threat should diminish during this time with the loss of heating and waning surface based instability...however...wind fields will remain sufficiently strong for some isolated damaging wind gusts with the strongest cells or bowing line segments. The main threat during the overnight hours will be heavy rainfall. Storms should be fairly efficient rainfall producers and will move in a south to north motion...allowing for some localized training of convection. It's in these areas that some isolated rainfall amounts could exceed 3 inches. Minor flooding issues would likely result especially in low lying or urban areas. The heaviest rainfall will likely occur across areas east of I-35 late tonight into early Monday morning. At this time...given the progressive nature of the upper low...we'll hold off on a flash flood watch across our area. Precipitation is likely to continue across the eastern half of the CWA during the morning hours on Monday before ending from west to east around midday. There is not a substantial push of dry air into the region behind this system...so low clouds may linger for much of the day especially across the eastern half of the CWA. Clouds should finally clear the region on Tuesday with temperatures warming back up into the upper 70s and lower 80s through mid week. A weak front will move through on Friday and bring temps back down closer to normal but no additional precipitation is expected. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 64 71 52 77 50 / 100 50 5 0 0 Waco 62 70 51 76 48 / 100 50 5 0 0 Paris 63 68 53 73 50 / 80 100 10 5 0 Denton 62 71 48 76 47 / 100 40 5 0 0 McKinney 63 70 50 75 48 / 100 60 10 0 0 Dallas 63 71 53 77 51 / 100 50 5 0 0 Terrell 63 71 52 76 50 / 100 70 10 0 0 Corsicana 63 70 54 75 52 / 100 70 10 5 0 Temple 61 72 51 77 48 / 100 40 5 0 0 Mineral Wells 57 74 47 77 46 / 100 10 5 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 58/58
Hazardous weather outlook, Feb 19, 3:48 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 348 PM CST Sun Feb 19 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 348 PM CST Sun Feb 19 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms will develop across western portions of North Texas into the evening hours, spreading east across the region overnight. Through this evening, some of the storms could become strong or severe, primarily along and west of the I-35 corridor. Damaging wind and hail will be the main hazards, but there will also be a tornado threat. A larger area of rain is expected to develop across the region tonight. Minor flooding will be the primary concern overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A large area of rain with embedded thunderstorms will be ongoing Monday morning east of the I-35 corridor, posing some flooding concerns. The thunderstorms and associated heavy rain will exit the region Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through the evening hours, primarily along and west of the I-35 corridor. 25
In the hours before
Special weather statement, Feb 19, 5:29 PM CST, 3 hours 17 minutes before
Special Weather Statement National Weather Service Fort Worth TX 529 PM CST SUN FEB 19 2017 TXZ115-116-200030- Palo Pinto TX-Stephens TX- 529 PM CST SUN FEB 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEPHENS AND NORTHWESTERN PALO PINTO COUNTIES UNTIL 630 PM CST... At 528 PM CST, Doppler radar was tracking a strong thunderstorm near Necessity, or 8 miles northwest of Ranger, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Eastern sides of Breckenridge, Necessity, Gunsight, Crystal Falls and Possum Kingdom State Park. LAT...LON 3295 9846 3251 9860 3251 9888 3296 9890 TIME...MOT...LOC 2328Z 195DEG 26KT 3257 9876 24-Bain
Special weather statement, Feb 19, 6:21 PM CST, 2 hours 25 minutes before
Special Weather Statement National Weather Service Fort Worth TX 621 PM CST SUN FEB 19 2017 TXZ100-200045- Young TX- 621 PM CST SUN FEB 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL 645 PM CST... At 620 PM CST, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Woodson, or 11 miles east of Throckmorton, moving northeast at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Olney...Murray and Newcastle. LAT...LON 3340 9895 3339 9857 3300 9894 3301 9895 TIME...MOT...LOC 0020Z 205DEG 48KT 3313 9899 24-Bain
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 6:21 PM CST | Special Weather Statement | FWD | Young | 24 min |
| Feb 19, 7:02 PM CST | Areal Flood Advisory | FWD | Jack, Young | 3 hr |
| Feb 19, 9:14 PM CST | Special Weather Statement | FWD | Jack | 16 min |
| Feb 19, 9:45 PM CST | Areal Flood Advisory | FWD | Jack | 3 hr |
| Feb 19, 11:45 PM CST | Areal Flood Warning | FWD | Young | 6 hr |
| Feb 19, 11:52 PM CST | Special Weather Statement | FWD | Coryell | 38 min |
| Feb 20, 12:24 AM CST | Special Weather Statement | FWD | Dallas | 36 min |
| Feb 20, 12:30 AM CST | Tornado Warning | FWD | Milam | 30 min |
| Feb 20, 12:52 AM CST | Severe Thunderstorm Warning | FWD | Milam | 35 min |
| Feb 20, 1:00 AM CST | Special Weather Statement | FWD | Collin, Dallas, Ellis, Hunt, Kaufman, Navarro and 1 more | 60 min |
| Feb 20, 1:10 AM CST | Severe Thunderstorm Warning | FWD | Robertson | 44 min |
| Feb 20, 1:19 AM CST | Severe Thunderstorm Warning | FWD | Falls, Limestone | 56 min |
| Feb 20, 1:38 AM CST | Severe Thunderstorm Warning | FWD | Freestone, Leon, Limestone, Robertson | 67 min |
| Feb 20, 1:48 AM CST | Special Weather Statement | FWD | Freestone, Limestone | 27 min |
| Feb 20, 2:28 AM CST | Special Weather Statement | FWD | Anderson, Henderson | 62 min |
| Feb 20, 3:26 AM CST | River Flood Warning | FWD | Dallas | 15 hr |
| Feb 20, 6:10 AM CST | Areal Flood Advisory | FWD | Falls, Freestone, Leon, Limestone, Milam, Robertson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.